The Northern Shenandoah Valley Substance Abuse Coalition, formally the Addiction Action Committee, is warning the community of the dangers of using synthetic drugs after cases of overdoses are reported in our region. On Friday, Virginia State Police reported two overdoses in Shenandoah County from “Spice.” The synthetic drugs used in these overdoses are linked to 15 overdoses in Hagerstown in which victims overdosed on “Strawberry Xtreme Aroma Therapy.” Additionally, at least 12 people in the Harrisonburg area have been hospitalized after using the same drug.
Synthetic drugs are manufactured by adding chemicals intended to mimic the effects of marijuana. Often it is not known what chemicals have been used to make up the drug because the recipes vary. Using synthetic drugs like “Spice” or “K2” can not only be dangerous, it can be deadly. The health risks associated with using synthetic drugs can include confusion, drowsiness, headaches, increased heart rate, seizures, nausea/vomiting, severe paranoia, and loss of consciousness.
At the beginning of April, Winchester Police responded to a call on Fremont Street involving a 15-year-old male who was found lying on the sidewalk unconscious after using “Spice.” This case remains under investigation.
With the knowledge of the symptoms and dangers of synthetic drug use, community members can protect themselves and their families. Anyone with information on synthetic drug use or sales is asked to contact police in an effort to save lives.